Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Columbia, SC

July 3, 2013Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2013, 2:08 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 2:08 PM EDT (18:08 UTC)
Expired
Jul 3, 2013, 2:45 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2442 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2442 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS52 KCAE 031808
SVRCAE
GAC073-181-SCC037-065-031845-
/O.NEW.KCAE.SV.W.0069.130703T1808Z-130703T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  EASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  WESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARTINEZ...OR NEAR NORTH AUGUSTA...AND MOVING NORTHWEST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ AND EVANS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3384 8247 3399 8210 3399 8205 3396 8204
      3396 8202 3361 8191 3353 8201 3354 8203
      3345 8215 3344 8219
TIME...MOT...LOC 1807Z 149DEG 23KT 3358 8204

$$

TTH
1 follow-up statement
723 
WWUS52 KCAE 031827
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT WED JUL 3 2013

GAC073-031837-
/O.CAN.KCAE.SV.W.0069.000000T0000Z-130703T1845Z/
COLUMBIA GA-
227 PM EDT WED JUL 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3397 8215 3395 8210 3361 8191 3353 8201
      3354 8202 3357 8205 3360 8210 3359 8214
      3364 8220 3366 8220 3369 8222 3369 8227
      3384 8247
TIME...MOT...LOC 1827Z 149DEG 23KT 3369 8212

$$

GAC181-SCC037-065-031845-
/O.CON.KCAE.SV.W.0069.000000T0000Z-130703T1845Z/
LINCOLN GA-EDGEFIELD SC-MCCORMICK SC-
227 PM EDT WED JUL 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR MCCORMICK...EDGEFIELD AND LINCOLN COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES SOUTHEAST OF PARKSVILLE...OR 8 MILES NORTH OF 
MARTINEZ...MOVING NORTHWEST AT 15 TO 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLUM
BRANCH AND MCCORMICK

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3397 8215 3395 8210 3361 8191 3353 8201
      3354 8202 3357 8205 3360 8210 3359 8214
      3364 8220 3366 8220 3369 8222 3369 8227
      3384 8247
TIME...MOT...LOC 1827Z 149DEG 23KT 3369 8212

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:35 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 3, 1:35 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT WED JUL 3 2013

.SYNOPSIS...
OUR WEATHER REGIME WILL GRADUALLY TRANSITION BACK TO A MORE
NORMAL SUMMERLIKE PATTERN OF SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH MID NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LATEST SPC MESOANALYSIS INDICTAES PLUME OF TROPICAL MOISTURE STILL
REMAINING OVER THE REGION. ANOTHER BATCH OF SHOWERS/STORMS HAS
DEVELOPED OVER THE SC/GA COAST AND IS MOVING INTO THE SOUTHERN
MIDLANDS. AN UPPER TROUGH IS OVER THE MIDWEST AND AN UPPER RIDGE
REMAINS OVER THE WESTERN ATLANTIC. DEEP SOUTHERLY FLOW CONTINUES
TODAY WITH PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES.

THE MAIN HAZARD LATER THIS AFTERNOON INTO THIS EVENING WILL AGAIN
BE POSSIBLE FLOODING DUE TO SATURATED GROUND WITH EFFICIENT RAIN
PRODUCING STORMS. FLOOD WATCH REMAINS IN EFFECT THROUGH 8PM. ALTHOUGH
SEVERE STORMS ARE NOT FAVORED...WIND SHEAR AND HELICITY VALUES
WILL AGAIN BE ELEVATED TODAY AND LCL HEIGHTS REMAIN QUITE LOW WITH
SUCH ABUNDANT LOW LEVEL MOISTURE IN PLACE. IF A STRONG STORM WERE
TO DEVELOP THERE WOULD BE POTENTIAL FOR SOME CIRCULATIONS TO
DEVELOP. BY THIS EVENING...MODELS SEEM TO SHOW THAT THE BULK OF
THE DEEPEST LOW- LEVEL MOISTURE WILL GRADUALLY PUSH WEST OF THE
FORECAST AREA AND CHANCES OF RAIN SHOULD DECREASE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER LOW IS EXPECTED TO REMAIN OVER THE CENTRAL PLAINS/MID MISS
VALLEY REGION...WHILE UPPER HIGH CENTERED TO OUR EAST WILL BUILD
WEST INTO OUR REGION. MODELS PROJECTING PLUME OF HIGHEST MOISTURE...
WITH PRECIPITABLE WATER (PW) VALUES 2 INCHES OR HIGHER...WILL SHIFT
TO OUR WEST TONIGHT. PLANNING TO ALLOW FLOOD WATCH TO EXPIRE AT
8PM. MODELS INDICATING SOME DRIER AIR...MAINLY ALOFT...WILL SHIFT
WEST INTO OUR REGION TONIGHT AND THURSDAY. NAM A LITTLE DRIER THAN
GFS. SPC SREF PROJECTED PW IN THE 1.5 TO 1.7 INCH RANGE.
HOWEVER...A DEEP S TO SE FLOW WILL REMAIN...PROVIDING CONTINUED
LOW LEVEL MOISTURE. WILL MAINTAIN AT LEAST SLIGHT CHANCE POPS LATE
TONIGHT AND THU MORNING...BUMPING UP TO CHANCE BY AFTERNOON.
FORECAST SOUNDINGS INDICATE ENOUGH LOW LEVEL MOSITURE TO WARRANT
SCATTERED SHOWERS AND THUNDERSTORMS THU...DIURNALLY FAVORED. BOTH
NAM AND GFS INDICATE AN UPPER DISTURBANCE AND SLUG OF ENHANCED
MOISTURE...CURRENTLY NEAR THE BAHAMAS...WILL ROTATE AROUND THE
UPPER HIGH AND MOVE NORTH THROUGH OUR REGION FRIDAY...LEADING TO
POPS BOUNCING BACK UP SOME INTO THE CHANCE TO GOOD CHANCE RANGE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH GFS AND ECMWF INDICATE UPPER LOW WILL WEAKEN AND LIFT EAST
ACROSS THE MIDWEST AND NEW ENGLAND THROUGH MONDAY. UPPER HIGHS OVER
THE W CONUS...AND OVER THE W ATLANTIC WILL MERGE INTO AN ELONGATED
UPPER HIGH AXIS OVER THE SOUTHERN TIER OF STATES INCLUDING OUR FA.
MODEL POPS ARE TRENDING DOWN SLIGHTLY WITH TIME NEXT WEEK...INTO THE
SLIGHT CHANCE TO LOW CHANCE RANGE. BLENDED HPC AND MOS GUIDANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ATMOSPHERE REMAINS QUITE SATURATED. WEAK UPPER-LEVEL SHORT WAVES
WILL CONTINUE TO DEVELOP AREAS OF RAIN AND EMBEDDED THUNDERSTORMS
ACROSS THE AREA...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS.  AREAL COVERAGE IS STILL A BIT UNCERTAIN AS TO WHETHER OR NOT
ANY OF THE TAF SITES WILL GET THE HEAVIEST RAINFALL. MOSTLY MVFR
CIGS VFR VSBYS ACROSS THE FORECAST AREA EXCEPT FOR POSSIBLE IFR
CONDITIONS IN THUNDERSTORMS. EXPECT MVFR/IFR CIGS AND VFR/MVFR VSBYS
ACROSS THE AREA TONIGHT. LATEST NAM BUFKIT TIME SECTION INDICATING A
25 KNOT LOW-LEVEL JET DURING THE EARLY MORNING HOURS...SO AT THIS
TIME THINK THAT STRATUS MAY BE MORE LIKELY THAN FOG BEFORE SUNRISE.
MAINLY MVFR AFTER SUNRISE AND THROUGH THE REST OF THE MORNING HOURS.
IMPROVEMENT TO VFR POSSIBLE TOWARDS THE END OF THE TAF PERIOD...BUT
DID NOT MENTION IN THE TAFS DUE TO LOW CONFIDENCE AT THIS TIME.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT AND EARLY MORNING FOG OR STRATUS. THERE WILL ALSO BE
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Jul 3, 4:23 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT WED JUL 3 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040823-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
423 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 1:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT WED JUL 3 2013

GAZ064-065-077-SCZ025-026-030-031845-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-RICHMOND-SALUDA-
144 PM EDT WED JUL 3 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA...EDGEFIELD...SALUDA AND AIKEN COUNTIES THROUGH 245 PM
EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BURNETTOWN...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...EDGEFIELD...JOHNSTON......NORTH AUGUSTA....SALUDA...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3370 8232 3368 8227 3369 8222 3362 8219
      3359 8213 3364 8210 3372 8218 3377 8217
      3380 8214 3382 8214 3383 8211 3386 8213
      3416 8173 3343 8150 3314 8194 3366 8239
TIME...MOT...LOC 1742Z 175DEG 29KT 3349 8186

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:00 PM EDTSpecial Weather StatementCAEEdgefield, McCormick45 min
Jul 2, 8:44 PM EDTSpecial Weather StatementCAEEdgefield, McCormick61 min
Jul 3, 4:40 AM EDTAreal Flood AdvisoryCAEClarendon, Orangeburg110 min
Jul 3, 5:33 AM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter117 min
Jul 3, 9:15 AM EDTAreal Flood AdvisoryCAEClarendon, Lee, Orangeburg, Sumter2 hr
Jul 3, 12:57 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Orangeburg, Sumter2 hr
Jul 3, 1:01 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell, Lexington3 hr
Jul 3, 1:44 PM EDTSpecial Weather StatementCAEAiken, Edgefield, Saluda61 min
Jul 3, 4:03 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Lexington, Orangeburg, Richland, Sumter57 min
Jul 3, 4:32 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg3 hr
Jul 3, 4:36 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg39 min
Jul 3, 4:40 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter50 min
Jul 2, 9:35 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.